Oklahoma, 2017

Flash Flooding and Damaging Winds in Oklahoma, July 2, 2017

July 2, 2017 · NWS TSA · 13 events in 6 counties and zones

Strong to severe thunderstorms developed across central Oklahoma along and near a warm front during the early afternoon hours of July 2nd, as an upper level disturbance translated into the area from the west. The storms developed into eastern Oklahoma during the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across central Oklahoma along and near a warm front during the early afternoon hours of July 2nd, as an upper level disturbance translated into the area from the west. The storms developed into eastern Oklahoma during the late afternoon and early evening. The strongest storms produced damaging wind gusts and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 2, 2:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 2, 2:09 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
309 PM CDT Sun Jul 2 2017

.DISCUSSION...
Thunderstorm chances will ramp up later this afternoon and into
Tonight as an MCV currently across central Oklahoma moves into the
eastern portions of Oklahoma. With little to no cap in place across
the region, thunderstorms are expected to develop relatively easily
as the MCV moves into the region. Some the storms will likely become
severe with more than sufficient instability in place. strong gusty
winds will be the main concern with some large hail possible as well.
Locally heavy rain will also be problematic with more than an inch of rain
possible in a short period of time. These storms could last into the
early morning hours as they shift to the east and south across the
area. Additional thunderstorms will be possible late tonight and into
early Monday morning as a thunderstorm complex approaches from the west.
It is possible that some locations across southeast Oklahoma could see
upwards of 3 inches of rain tonight which could lead to flooding of low
lying areas.

Scattered showers and thunderstorms will be possible again on Monday
with possibly another MCV moving across the region and in the vicinity
of any residual outflow boundaries lingering across the area. It is also
looking more likely that another MCS will roll out of Kansas and across
eastern Oklahoma and western Arkansas late Monday night into Tuesday morning.
Additional showers and thunderstorms will be possible Tuesday afternoon into
Tuesday night as a mid-level shortwave moves slowly across the Central and
Southern Plains. In fact, the chances of showers and thunderstorms will
remain in the forecast through Thursday as the mid-level shortwave eventually
shifts into the Ohio Valley.

A high pressure ridge aloft will build into eastern Oklahoma and western
Arkansas Friday and Saturday resulting in somewhat hotter temperatures on
Friday and possibly Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  88  73  89 /  60  40  40  50
FSM   73  87  73  90 /  60  40  30  40
MLC   73  88  74  90 /  60  40  30  40
BVO   70  87  71  88 /  60  40  60  50
FYV   69  82  70  85 /  60  40  30  50
BYV   69  84  69  85 /  60  40  30  50
MKO   71  86  73  88 /  60  40  40  40
MIO   70  86  70  87 /  60  40  60  50
F10   72  88  73  89 /  60  40  30  50
HHW   74  90  74  91 /  60  40  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, Jul 2, 1:42 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
242 PM CDT Sun Jul 2 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
242 PM CDT Sun Jul 2 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...All eastern Oklahoma and northwest Arkansas.
	ONSET...After 3 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...much of southeast Oklahoma and west central Arkansas.
    ONSET...Late afternoon through tonight.

FLASH FLOOD.
    RISK...Limited.
    AREA...much of southeast Oklahoma and west central Arkansas.
    ONSET...Late afternoon through tonight.

DISCUSSION...

Thunderstorms are expected to develop across eastern Oklahoma by mid
afternoon and increase in coverage through the late evening hours as
they progress eastward. Conditions will support a risk of severe
weather from mid afternoon through late evening with locally
damaging winds and pockets of severe hail being the primary hazards.
Locally heavy rainfall is possible across the entire region.
However, there are indications that storms could train across
portions of southeast Oklahoma and west central Arkansas this
evening and tonight, where an elevated risk of heavy rainfall and
localized flash flooding is possible. As with all thunderstorms
there is a risk of lightning, and any outdoor activities should be
mindful of lightning safety.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY through THURSDAY...Thunderstorm Potential.
FRIDAY and SATURDAY...No Hazards.

EXTENDED DISCUSSION...

Thunderstorms may be ongoing early Monday morning with additional
development possible during the afternoon and evening hours.  The
unsettled weather pattern will continue through mid week with daily
thunderstorm chances.  A few strong to severe storms are possible
during this same period with locally damaging winds the most likely
hazard. Late next week the pattern transitions to lower rain chances
and hot and humid weather prevailing over the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 2, 2:26 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
326 PM CDT SUN JUL 2 2017

OKZ059-064-065-022130-
Pawnee OK-Okfuskee OK-Creek OK-
326 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CREEK...SOUTHWESTERN PAWNEE AND
OKFUSKEE COUNTIES UNTIL 430 PM CDT...

At 325 PM CDT, strong thunderstorms were located along a line
extending from 2 miles south of Orlando to 2 miles southeast of
Perkins to 2 miles northwest of Davenport to 4 miles east of Johnson
to 6 miles north of Konawa. Movement was east at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Bristow...                        Okemah...
Pawnee...                         Okfuskee...
Drumright...                      Boley...
Oilton...                         Depew...
Paden...                          Jennings...
Bearden...                        Slick...
Castle...                         Shamrock...
Maramec...                        Welty...
Milfay...                         Silver City...
Mason...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 225.
 Interstate 44 between mile markers 178 and 198.

Storms within this line may become severe at any time, with the most
likely hazards being quarter to half dollar size hail and wind gusts
to 60 mph. Be certain to monitor local radio stations and available
television stations for additional information and possible warnings
from the National Weather Service.

LAT...LON 3650 9703 3613 9643 3581 9622 3529 9619
      3529 9644 3546 9644 3546 9647 3543 9650
      3545 9655 3544 9657 3539 9654 3540 9662
      3616 9662 3616 9682 3624 9682 3625 9692
      3633 9693 3634 9703
TIME...MOT...LOC 2025Z 268DEG 20KT 3611 9736 3594 9701 3574 9680 3540
9676 3504 9672

Lacy
Special weather statement, Jul 2, 3:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
402 PM CDT SUN JUL 2 2017

OKZ054-059-022145-
Osage OK-Pawnee OK-
402 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE AND PAWNEE COUNTIES
UNTIL 445 PM CDT...

At 402 PM CDT, strong thunderstorms were located along a line
extending from 2 miles northwest of Marland to 3 miles north of Quay.
Movement was north at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Pawnee...                         Hominy...
Cleveland...                      Fairfax...
Shidler...                        Wynona...
Jennings...                       Ralston...
Osage...                          Burbank...
Hallett...                        Blackburn...
Maramec...                        Skedee...
Southern Kaw Lake...              Webb City...
Apperson...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3678 9675 3694 9675 3646 9616
      3616 9660 3616 9679 3617 9682 3625 9682
      3625 9692 3633 9693 3634 9703 3651 9703
      3658 9689 3660 9692 3659 9705 3668 9706
TIME...MOT...LOC 2102Z 199DEG 32KT 3659 9719 3621 9673

Lacy

The radar

The Tulsa radar (KINX), 84 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Creek

When
July 2, 3:30 PM CST
Where
Creek County, 0.71 mi W of Bristow
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
35.830, -96.393

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Tulsa

When
July 2, 3:55 PM CST
Where
Tulsa County, 0.77 mi SSE of Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.140, -96.113

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Tulsa

When
July 2, 4:15 PM CST
Where
Tulsa County, 1.32 mi SSW of Tulsa
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.133, -95.960

Strong thunderstorm wind blew down a large tree in midtown.

Thunderstorm Wind, Tulsa

When
July 2, 4:20 PM CST
Where
Tulsa County, 2.67 mi ESE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.115, -95.976

Strong thunderstorm wind snapped large tree limbs near E 33rd Street and S Peoria Avenue.

Thunderstorm Wind, Tulsa

When
July 2, 4:20 PM CST
Where
Tulsa County, 5 mi ESE of Tulsa
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.122, -95.867

Thunderstorm wind gusts were measured to 61 mph.

Thunderstorm Wind, Tulsa

When
July 2, 4:25 PM CST
Where
Tulsa County, 0.43 mi N of Broken Arrow Arpk
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.056, -95.868

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Wagoner

When
July 2, 4:36 PM CST
Where
Wagoner County, 4 mi N of Oneta
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.078, -95.720

Strong thunderstorm wind gusts snapped large tree limbs, and blew shingles off the roof of a home.

Flash Flood, Tulsa

When
July 2, 4:40 PM CST to 7:15 PM CST
Where
Tulsa County, 3.2 mi E of Bozarth to 3.69 mi NNE of Tulsa R L Jones Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.078, -95.963

Portions of S Lewis Avenue were flooded between E 61st Street and E 71st Street. A car was driven into the water, where it stalled.

Thunderstorm Wind, Osage

When
July 2, 4:40 PM CST
Where
Osage County, 0.56 mi SSW of Okesa
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.713, -96.135

Thunderstorm wind gusts were measured to 80 mph, near Highway 123 and County Road 2495, west of Bartlesville.

Flash Flood, Tulsa

When
July 2, 4:45 PM CST to 7:15 PM CST
Where
Tulsa County, 2.04 mi WNW of Alsuma to 1.93 mi W of Alsuma
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.106, -95.906

The roadway was flooded in and around the intersection of E 41st Street and S Sheridan Road. Several cars were driven into the water, where they stalled.

Thunderstorm Wind, Mayes

When
July 2, 5:05 PM CST
Where
Mayes County, 0.63 mi NE of Mazie
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.107, -95.363

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Wagoner

When
July 2, 5:18 PM CST
Where
Wagoner County, 3.5 mi N of La Barge
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.030, -95.370

Thunderstorm wind gusts were estimated to near 65 mph north of Wagoner.

Flash Flood, Washington

When
July 2, 5:20 PM CST to 8:30 PM CST
Where
Washington County, 0.49 mi NE of Bartlesville to 1.79 mi SE of Bartlesville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.754, -95.993

Portions of numerous streets were flooded in Bartlesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713062, 713063, 713064, 713065, 713066, 717037, 713067, 713068, 713069, 713070, 713071, 713072, 713073.